Careful With Sunscreen, Repellent

People's pharmacy

People's Pharmacy Joe And Teresa Graedon

August 24, 2009|By Joe and Teresa Graedon

Question: : I have to use insect repellent every time I go outside. When I also need sunscreen, which goes on first?

Answer: : This straightforward question has no simple answer. The Centers for Disease Control and Prevention recommend that "sunscreens should be applied to the skin before insect repellents."

In the next sentence, however, the CDC advises travelers not to use combination products containing both repellents and sunscreens. It points out that "DEET-containing insect repellents may decrease the effectiveness of sunscreens and sunscreens may increase absorption of DEET through the skin."

We also discovered research demonstrating that DEET and the sunscreen ingredient oxybenzone (benzophenone-3) mutually increased skin absorption (Toxicology and Applied Pharmacology, Sept. 1, 2007). Since oxybenzone has estrogenic activity, increased absorption is not desirable.

If you use a sunscreen that relies on zinc oxide or titanium dioxide, this should not be a concern.

Question: : A gentleman wrote you that he had been taking a prescription heartburn pill for years. Through his own research he learned that he might have a B-12 deficiency due to his use of the drug over an extended period of time. He had symptoms such as fatigue and mild depression.

Upon reading the article, I realized that I had similar symptoms and was taking Nexium. I saw the doctor for a routine blood work-up, and he checked the B-12 level. It turned out that I was extremely deficient! The nurse called immediately, and I was put on a protocol of monthly shots.

When I visited my gastroenterologist, he said he had never heard of such a thing. I was quite surprised and would like to educate him.

Answer: : This issue has been controversial for years, but there is growing recognition that long-term use of powerful acid-suppressing drugs can interfere with vitamin B-12 absorption (American Journal of Gastroenterology supplement, March 2009).

Calcium, iron and vitamin B-12 are all more readily absorbed from an acid environment. The blood tests for vitamin B-12 deficiency should include a measurement of methylmalonic acid (MMA) and not just serum vitamin B-12.

Question: : I suffered from chronic hives for years without much help from the allergist or the dermatologist. The medicines they prescribed did little to relieve my symptoms and left me in a fog. I was becoming a hermit.

Following a bout of pneumonia, I started taking vitamin C (1,000 mg twice a day) to build my immune system. I noticed that my hives were greatly reduced as well. I now take 1,000 mg of vitamin C a day and am practically hive-free!

Answer: : There's not much recent research on the effectiveness of vitamin C for allergic symptoms such as hives. Back in 1982, scientists tested vitamin C and found it did not protect subjects from experimentally induced hives (Journal of Allergy and Clinical Immunology, June 1982).

Your improvement might have been coincidental, but others may wish to give it a try, since vitamin C is relatively benign.

Question: : I am totally confused about floating poop. I had always heard that it was due to a high-fiber diet and not a cause for concern. Then I read in your column that it could be an early warning symptom of pancreatic cancer. Now every time I have floaters in the toilet, I wonder if I should worry.

Answer: : Floating poop is a never-ending source of comments on our Web site. People seem fascinated with this topic.

Doctors have been arguing for years about why stool sometimes floats. One school of thought attributes this to gas. Other experts maintain that a high-fiber diet leads to floaters.

In most cases, floating stools are not worrisome. There are, however, some situations that require medical investigation. People with celiac disease (an intolerance to gluten in wheat, barley and rye), cystic fibrosis or short bowel syndrome may produce stools that float.

Pancreatic cancer is a rare but deadly cancer. Randy Pausch filmed his "Last Lecture" and mentioned floating poop as one of his symptoms. Not surprisingly, this scared a lot of people. Most have nothing to worry about. If, however, the floaters are pale, bulky and greasy, and accompanied by abdominal pain, weight loss, jaundice or generalized itching, a person should seek medical care promptly. In fact, any major significant change in bowel habits calls for a checkup to rule out a serious problem.

Question: : I'm an active 69-year-old man. I ride my bicycle, work out five days a week and do my own landscape work. I no longer play softball since my knee operations.

I have arthritis, and the left knee is close to bone on bone. I started taking liquid pectin this spring, and I no longer have swelling in my knee or pain at night. My knee is almost totally pain-free on a daily basis.

It's got to be the pectin, as I've done nothing else different in my dietary or physical routines. I can't believe how good my knees feel!

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.